Alert archive / Wisconsin / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Aug 9, 2009, 4:22 PM CDT for 5 counties in Wisconsin. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2009, 4:22 PM CDT (21:22 UTC)
- Expired
- Aug 9, 2009, 6:07 PM CDT
- In force
- 105 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, WI, Milwaukee County, WI, Racine County, WI, Walworth County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 36 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3523 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KMKX 092122
FFWMKX
WIC055-079-101-127-133-100030-
/O.NEW.KMKX.FF.W.0012.090809T2122Z-090810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
422 PM CDT SUN AUG 9 2009
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN
RACINE COUNTY IN SOUTHEAST WISCONSIN
WALWORTH COUNTY IN SOUTHEAST WISCONSIN
WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
* UNTIL 730 PM CDT
* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
HEAVY RAIN HAS ALREADY OCCURRED OVER THE AREA LATE THIS AFTERNOON
AND MORE IS EXPECTED THROUGH THE EVENING. RAINFALL RATES ARE AROUND
ONE INCH PER HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BROOKFIELD...CUDAHY...DELAFIELD...DELAVAN LAKE...DOWNTOWN
MILWAUKEE...DOWNTOWN RACINE...DOWNTOWN WAUKESHA...EAST TROY...
ELKHORN...ELM GROVE...FORT ATKINSON...FOX POINT...FRANKLIN...
GLENDALE...GREENDALE...GREENFIELD...HALES CORNERS...HARTLAND...
JEFFERSON...LAKE MILLS...MENOMONEE FALLS...MUKWONAGO...MUSKEGO...
NEW BERLIN...OAK CREEK...OKAUCHEE LAKE...PEWAUKEE...SOUTH
MILWAUKEE...ST. FRANCIS AND SUSSEX.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 4273 8777 4267 8808 4266 8818 4264 8818
4251 8876 4284 8877 4285 8900 4317 8900
4317 8787 4313 8789 4309 8786 4302 8788
4296 8783 4285 8782 4281 8780 4278 8775
$$
DAVIS2 follow-up statements
000
WGUS73 KMKX 092208
FFSMKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
508 PM CDT SUN AUG 9 2009
WIC055-079-101-127-133-100030-
/O.CON.KMKX.FF.W.0012.000000T0000Z-090810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAUKESHA WI-MILWAUKEE WI-JEFFERSON WI-WALWORTH WI-RACINE WI-
508 PM CDT SUN AUG 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
RACINE...WALWORTH...JEFFERSON...MILWAUKEE AND WAUKESHA COUNTIES...
AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM DOWNTOWN WAUKESHA TO WILLIAMS
BAY...MOVING EAST AT 60 MPH.
RAINFALL AMOUNTS ARE REACHING 1 TO 2 INCHES OVER THE LAST FEW ROUNDS
OF STORMS THAT HAVE HIT THE AREA. MORE HEAVY RAIN IS EXPECTED
THROUGH THE NIGHT.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
BEND...BURLINGTON AIRPORT...BROOKFIELD...BOHNERS LAKE...ROCHESTER...
MUSKEGO...BROWNS LAKE...WAUWATOSA...MILWAUKEE...UNION GROVE...ST.
FRANCIS...SOUTH MILWAUKEE...DOWNTOWN RACINE AND WIND POINT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHEASTERN WISCONSIN.
&&
LAT...LON 4273 8777 4267 8808 4266 8818 4264 8818
4251 8876 4284 8877 4285 8900 4317 8900
4317 8787 4313 8789 4309 8786 4302 8788
4296 8783 4285 8782 4281 8780 4278 8775
$$
DAVIS000
WGUS73 KMKX 092307
FFSMKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
607 PM CDT SUN AUG 9 2009
WIC055-079-101-127-133-092315-
/O.CAN.KMKX.FF.W.0012.000000T0000Z-090810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAUKESHA WI-MILWAUKEE WI-JEFFERSON WI-WALWORTH WI-RACINE WI-
607 PM CDT SUN AUG 9 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RACINE...
WALWORTH...JEFFERSON...MILWAUKEE AND WAUKESHA COUNTIES...
THE THUNDERSTORMS THAT PRODUCED TORRENTIAL RAINFALL HAVE MOVED OFF
TO THE EAST. WE ARE ENTERING A PERIOD OF RELATIVELY QUIET WEATHER
FOR A FEW HOURS. HOWEVER...MORE SHOWERS AND STORMS ARE POSSIBLE
THROUGH THE NIGHT AND THE FLASH FLOOD THREAT REMAINS A SIGNIFICANT
CONCERN.
LAT...LON 4273 8777 4267 8808 4266 8818 4264 8818
4251 8876 4284 8877 4285 8900 4317 8900
4317 8787 4313 8789 4309 8786 4302 8788
4296 8783 4285 8782 4281 8780 4278 8775
$$
DAVISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:02 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 9, 3:02 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 302 PM CDT SUN AUG 9 2009 UPDATED FOR MARINE SECTION. AN ACTIVE LATE AFTERNOON AND EVENING FOR SURE. SFC LOW MOVING ACROSS NORTHEAST WI WITH TRAILING COLD FRONT INTO SW WI AND IA. BNDRY IS GETTING A SURGE SOUTH FROM CONVECTION THAT MOVED OUT OF IOWA AND IS ROLLING ACROSS SRN WI. H8 BNDRY REMAINS FARTHER BACK TO THE NORTH AND WEST. ONCE THIS INITIAL CONVECTION ROLLS THROUGH WE SHOULD ENTER INTO AN EXTENDED PERIOD OF EPISODIC ELEVATED CONVECTION ROLLING ACROSS THE CWA TONIGHT. THE RIGHT REAR QUAD OF THE UPPER JET IS IMPRESSIVE AND PUTS THE CROSS HAIRS OF UPPER DIVERGENCE ACROSS OUR CWA. WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOWS A SUBSTANTIAL MOISTURE FEED/CHANNEL ACROSS THE AREA. THE H8 LLJ ISN/T VERY STRONG...BUT DOES SUGGEST CONTINUED WAA. THIS SHOULD PERSIST WELL INTO TONIGHT. PRECIPITABLE WATER VALUES ABOUT 1.8-2.0 INCHES. SEVERE THREAT SHOULD DIMINISH AS THIS FIRST ROUND COMES THROUGH...THEN SHIFT INTO A MORE ISOLATED SEVERE REGIME...WITH HEAVY RAINFALL. GIVEN SATURATED CONDITIONS FROM HEAVY RAIN YESTERDAY...BELIEVE WE RUN THE RISK OF SOME FLASH FLOODING THIS TIME. IN FACT...THE FIRST STORM HAS PRODUCED SOME FLASH FLOODING IN LAFAYETTE COUNTY. IT ISN/T GOING TO TAKE MUCH. HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR THE SRN HALF OF THE CWA. BY MONDAY...THE FRONT SHIFTS SOUTH AND DRIER AIR BEGINS TO WORK IN. THINGS SHOULD BEGIN TO SHUT DOWN WITH DRY WEATHER EXPECTED BY MONDAY NIGHT. THEN AN EXTENDED PERIOD OF DRY WEATHER SHOULD LAST THROUGH NEXT SUNDAY WITH TEMPERATURES REMAINING SEASONABLY MILD. GREAT STRETCH COMING UP. && .AVIATION...MAIN CONCERN INTO TOMORROW MORNING WILL BE CONVECTION. LOW PRESSURE MOVING ALONG SLOW MOVING BOUNDARY WILL KEEP TSTORM CHANCES GOING RIGHT INTO TOMORROW. TIMING OF THESE TRICKY...BUT PLENTY OF STORMS BACK INTO IOWA TO KEEP THINGS ACTIVE INTO THE NIGHT. SOME MVFR CEILINGS/IFR VSBYS IN THE HEAVIER RAIN POCKETS. .MARINE...GRADIENT BEGINNING TO SLACKEN AS WE GET CLOSER TO THE TROUGH AXIS. HOWEVER STILL A CORRIDOR OF STRONGER WINDS SOUTH OF PORT WASHINGTON THAT ARE STILL GUSTING ABOVE CRITERIA. WILL EXTEND ADVISORY UNTIL 00Z. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WIZ062>072. LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ644>646. && SHORT/LONG TERM...DAVIS AVIATION/MARINE...COLLAR
Hazardous weather outlook, Aug 9, 3:15 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 315 PM CDT SUN AUG 9 2009 WIZ046-047-051-052-056>060-062>072-101100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 315 PM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTHERN WISCONSIN UNTIL 6 PM. A WEAK COLD FRONT IS EXPECTED TO SAG SOUTH THROUGH WISCONSIN THROUGH TONIGHT. THE MAIN THREATS WITH ANY OF THE STORMS APPEAR TO BE DAMAGING WINDS AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS MONDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND PERHAPS TONIGHT. LMZ643>646-101100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 315 PM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR AREAS FOR PORT WASHINGTON TO WINTHROP HARBOR UNTIL 7 PM FOR GUSTY SOUTHWEST WINDS OF 15 TO 25 KNOTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR AREAS SOUTH OF PORT WASHINGTON UNTIL 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS MONDAY. SEVERE WEATHER IS NOT EXPECTED. COLLAR WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Aug 9, 3:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
353 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG 4 W ELKHORN 42.67N 88.62W
08/09/2009 WALWORTH WI LAW ENFORCEMENT
POWER LINES DOWN IN INTERSECTION.
&&
ZABELLocal storm report, Aug 9, 4:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG WATERFORD 42.76N 88.22W
08/09/2009 RACINE WI LAW ENFORCEMENT
A LOT OF TREE AND POWERLINE DAMAGE FROM WATERFORD TO
BURLINGTON BETWEEN 345 PM CDT AND 350 PM CDT.
&&
FRANKSLocal storm report, Aug 9, 4:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST HONEY CREEK 42.75N 88.31W
08/09/2009 E60.00 MPH WALWORTH WI TRAINED SPOTTER
ESTIMATED 60 MPH WINDS...WITH BIG TREE LIMBS DOWN.
0344 PM TSTM WND GST BURLINGTON 42.68N 88.28W
08/09/2009 M41.00 MPH RACINE WI MESONET
MEASURED FROM A SCHOOL SITE.
0346 PM TSTM WND GST 2 W WIND LAKE 42.82N 88.20W
08/09/2009 E70.00 MPH RACINE WI TRAINED SPOTTER
&&
FRANKSLocal storm report, Aug 9, 4:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
413 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST UNION GROVE 42.68N 88.05W
08/09/2009 M55.00 MPH RACINE WI MESONET
SCHOOL NET SITE WIND GUST.
0405 PM TSTM WND GST RACINE 42.73N 87.78W
08/09/2009 E61.00 MPH RACINE WI MESONET
SCHOOL NET WIND GUST.
0407 PM TSTM WND GST 3 NW RACINE 42.76N 87.83W
08/09/2009 M48.00 MPH RACINE WI ASOS
&&
ZABELLocal storm report, Aug 9, 4:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
419 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG OAK CREEK 42.88N 87.90W
08/09/2009 MILWAUKEE WI LAW ENFORCEMENT
POWER LINES DOWN
0405 PM FLASH FLOOD 2 W MILWAUKEE INTERNATI 42.96N 87.94W
08/09/2009 MILWAUKEE WI TRAINED SPOTTER
WATER OVER ROADS.
&&
ZABELLocal storm report, Aug 9, 4:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
421 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND DMG NEW GLARUS 42.81N 89.63W
08/09/2009 GREEN WI LAW ENFORCEMENT
TREES DOWN ALL OVER GREEN COUNTY.
&&
ZABELThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:10 AM CDT | Marine Dense Fog Advisory | MKX | 5 hr | |
| Aug 9, 9:41 AM CDT | Small Craft Advisory | MKX | 9 hr | |
| Aug 9, 12:55 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 95 min |
| Aug 9, 1:57 PM CDT | Flash Flood Warning | MKX | Green, Lafayette | 3 hr |
| Aug 9, 2:25 PM CDT | Flash Flood Warning | MKX | Rock | 3 hr |
| Aug 9, 2:30 PM CDT | Flash Flood Watch | MKX | Dane, Green, Iowa, Jefferson, Kenosha, Lafayette and 5 more | 11 hr |
| Aug 9, 2:40 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 50 min |
| Aug 9, 3:01 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette, Sauk | 59 min |
| Aug 9, 3:16 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Walworth, Waukesha | 44 min |
| Aug 9, 3:23 PM CDT | Special Marine Warning | MKX | 97 min | |
| Aug 9, 3:30 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Racine, Walworth, Waukesha | 3 hr |
| Aug 9, 3:40 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine, Walworth, Waukesha | 50 min |
| Aug 9, 3:48 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette | 57 min |
| Aug 9, 4:16 PM CDT | Special Marine Warning | MKX | 59 min | |
| Aug 9, 4:21 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson, Rock | 54 min |
| Aug 9, 4:47 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Walworth, Waukesha | 58 min |
| Aug 9, 4:51 PM CDT | Special Marine Warning | MKX | 114 min | |
| Aug 9, 5:01 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine, Waukesha | 59 min |
Nearby
Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.